Wisconsin, 2005

Tornado and Hail in Wisconsin, September 13, 2005

September 13, 2005 · NWS GRB · 21 events in 11 counties and zones

Thunderstorms developed as a cold front interacted with a moist and very unstable air mass over Wisconsin. Many of the storms became severe, with gusts in excess of 60 mph, as they moved across east central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed as a cold front interacted with a moist and very unstable air mass over Wisconsin. Many of the storms became severe, with gusts in excess of 60 mph, as they moved across east central Wisconsin. Downed trees and power lines were widespread. At least 50,000 people on the north side of Oshkosh (Winnebago co.) were without electricity for at least part of the evening. A billboard was destroyed when it was blown onto U.S. Highway 41 near Lake Butte des Morts (Winnebago co.). Heavy damage was reported in the Appleton area (Outagamie co.), where at least one tree landed on a car, flag poles were blown down, roofs were torn from at least three houses under construction, a construction trailer was overturned and a semi was blown over on U.S. Highway 441. Silos, sheds, garages and at least three barns were blown down and power was knocked out in Greenville (Outagamie co.) and Freedom (Outagamie co.). The wind tore away parts of the screen at a drive-in movie theater in Freedom. In Ashwaubenon (Brown co.) a twenty unit garage that was under construction was destroyed, by winds estimated near 80 mph, when it was lifted from its concrete slab and thrown at least 100 feet. A pole building was blown down near Cooperstown (Manitowoc co.) and baseball size hail broke windows near Algoma (Kewaunee co.).A tornado touched down in De Pere (Brown co.) and traveled north into Allouez (Brown co.) where it dissipated just north of Heritage Hill State Park. The tornado's occasional brief touchdowns topped numerous trees. Some of the trees caused damage to buildings and vehicles when they fell, but the tornado caused little direct structural damage to any buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 13, 1:15 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 13, 1:15 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT TUE SEP 13 2005

.SHORT TERM...TNGT. SVR WEATHER THREAT THE BIG ISSUE FOR TNGT.

THE 18Z MSAS SFC ANALYSIS INDICATED LOW PRES OVR ERN ONTARIO WITH A
CDFNT STRETCHED SWWD THRU WRN WI INTO CNTRL IA. VSBL SATL IMAGERY SHOWED
PLENTY OF SUNSHINE ACROSS NE WI WHICH HAS ALLOWED ATM TO RAPIDLY
DESTABILIZE THIS AFTERNOON. RADAR MOSIAC PAINTED STG CONVECTION ACROSS
NE IA MAKING A BEELINE FOR WI.

THE CDFNT IS FCST TO MOV ACROSS WI THIS EVENING AND PUSH INTO LWR MI
OVRNGT. PLENTY OF INSTABILITY IN PLACE OVR NE WI WITH CAPES BETWEEN 2000
 AND 2500 J/KG...LIS AROUND -5...AND MID LVL LAPSE RATES OF 7 C/KM WL
COMBINE WITH MOIST AIRMASS (DEW PTS 63 TO 69F) AND CONVERGENCE ALONG THE
FNT TO PRODUCE STG TO SVR TSTMS. 0-6 KM SHEAR OF 50 KT INDICATE
SUFFICIENT SHEAR PRESENT FOR PROLONGED UPDRAFTS. ANTICIPATE TSTMS TO
OVERSPREAD THE FCST AREA BY LATE AFTERNOON WITH ISOLATED SVR STORMS
CAPABLE OF PRODUCING LRG HAIL AND DAMAGING WND GUSTS. TSTM THREAT WL
CONT OVR ERN WI THIS EVENING AS CDFNT PASSES THRU BUT THEN COME TO AN
END AS INSTABILITY AXIS SHIFTS EAST. A FEW SHWRS MAY LINGER NEAR LK MI
TIL AFTER MIDNIGHT...OTHERWISE A DRYING PROCESS TO BE UNDERWAY. APRS TO
BE TOO MUCH BNDRY LYR WNDS FOR ANY SIGNIFICANT FOG DEVELOPMENT OVR CNTRL
WI. A MUCH COOLER NGT IN STORE AS CAA BUILDS IN BEHIND THE FNT. LOOK FOR
TEMPS TO BE 10 TO 15 DEGS COOLER THAN THIS MORNING.

.LONG TERM...WEDS THROUGH NEXT TUESDAY...MAIN FCST CONCERNS ARE PRECIP
CHCS NEXT WEEKEND...AND TEMPS THROUGHOUT THE PERIOD.

HIGH PRESSURE RIDGING FROM EASTERN CANADA INTO THE GREAT LAKES WILL BE
THE DOMINANT SYNOPTIC-SCALE FEATURE THROUGH SATURDAY. A COLD FRONT IS
FCST TO APPROACH THE REGION FROM THE NORTHWEST THU/THU NGT...THEN BECOME
STATIONARY FROM NORTHERN MN TO NORTHERN LK SUP AS LOW PRESSURE DEVELOPS
OVER THE NORTHERN PLAINS. WITH HIGH PRESSURE IN PLACE AND THE FRONT
SITUATED TO OUR NORTH...ANTICIPATE A DRY PERIOD FROM WEDS THROUGH SAT...
ALONG WITH ABOVE NORMAL TEMPERATURES.

MODELS HAVE COME INTO SOMEWHAT BETTER AGREEMENT WITH THE LOW PRESSURE
SYSTEM MOVG THROUGH THE WSTRN GREAT LKS NEXT WEEKEND. LOW PRESSURE IS
EXPECTED TO DEVELOP OVER THE CNTRL PLAINS AS AN UPPER TROF CROSSES THE
NORTHERN ROCKIES. THE LOW IS FCST TO LIFT NE TOWARD WSTRN LK SUP ON
SUN...THEN INTO EASTERN CANADA ON MONDAY. STG ISENT LIFT IS FCST TO
DEVELOP IN ADVANCE OF THE LOW LATE SAT NGT...FOLLOWED BY THE COLD
FRONTAL PASSAGE SUN/SUN NGT. HAVE INCREASED POPS A BIT FROM THE PREV
FCST...BUT EXPECT THAT THEY WILL NEED TO BE RAISED FURTHER WITH
SUBSEQUENT FCSTS.

OVERALL...MEX NUMBERS SEEMED REASONABLE THROUGH ABOUT SUNDAY...BUT
LOOKED TOO COOL FOR MON/TUES.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KALLAS/KIECKBUSCH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Sep 13, 10:30 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1130 AM CDT TUE SEP 13 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141630-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1130 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE OVER
EASTERN WISCONSIN THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE
WITH THE PRIMARY RISK BEING DAMAGING WINDS AND LARGE HAIL. THE GREATEST
RISK OF SEVERE WEATHER APPEARS TO BE BETWEEN 300 PM AND 900 PM. THE
STORMS WILL END FROM WEST TO EAST TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ521-522-541>543-564-141630-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1130 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM STURGEON BAY TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PERSISTENT SOUTHERLY FLOW ACROSS LAKE MICHIGAN WILL CONTINUE TO
GENERATE 3 TO 5 FOOT WAVES OVER LAKE MICHIGAN THIS AFTERNOON. AS A
RESULT...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF
THE LAKE. THE WAVES OVER THE NEARSHORE WATERS SHOULD SUBSIDE TONIGHT AS
THE WIND BECOMES MORE WESTERLY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH THE
PRIMARY RISK BEING DAMAGING WINDS AND LARGE HAIL. THE GREATEST RISK OF
SEVERE WEATHER WILL BE BETWEEN 400 PM AND 1000 PM. THE STORMS WILL END
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

KALLAS
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Sep 13, 1:26 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
226 PM CDT TUE SEP 13 2005

WIZ018>020-030>031-035>037-045-140200-
LANGLADE WI-LINCOLN WI-MARATHON WI-MENOMINEE WI-PORTAGE WI-
SHAWANO WI-WAUPACA WI-WAUSHARA WI-WOOD WI-

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
782 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN WISCONSIN THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL WISCONSIN

MARATHON... PORTAGE... WAUSHARA...
WOOD...

IN NORTH CENTRAL WISCONSIN

LANGLADE... LINCOLN...

IN NORTHEAST WISCONSIN

MENOMINEE... SHAWANO... WAUPACA...

THIS INCLUDES THE CITIES OF...ANTIGO...CLINTONVILLE...KESHENA...
MARSHFIELD...STEVENS POINT...TOMAHAWK...WAUSAU...
WAUTOMA AND WISCONSIN RAPIDS.

KALLAS
Local storm report, Sep 13, 3:17 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
417 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             5 E NEKOOSA             44.31N 89.78W
09/13/2005  0.50 INCH        WOOD               WI   LAW ENFORCEMENT

&&

JKL
Local storm report, Sep 13, 3:32 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
432 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       PLOVER                  44.45N 89.53W
09/13/2005  0.90 INCH        PORTAGE            WI   CO-OP OBSERVER

            RAINFALL IN 30 MINUTES. ALSO PEA SIZE HAIL.

&&

JKL
Local storm report, Sep 13, 3:54 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       STEVENS POINT           44.51N 89.56W
09/13/2005  1.33 INCH        PORTAGE            WI   AMATEUR RADIO

            IN 45 MINUTES.

&&

JKL

The radar

The Green Bay radar (KGRB), 114 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Waushara

When
September 13, 4:04 PM CST
Where
Waushara County, Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.217, -89.483

Hail, Portage

When
September 13, 4:10 PM CST
Where
Portage County, 3 mi SW of Stevens Pt
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.483, -89.617

Thunderstorm Wind, Shawano

When
September 13, 4:12 PM CST
Where
Shawano County, Navarino
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.617, -88.483

Thunderstorm Wind, Waupaca

When
September 13, 4:30 PM CST to 4:38 PM CST
Where
Waupaca County, Fremont
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.267, -88.867

Thunderstorm Wind, Winnebago

When
September 13, 4:38 PM CST to 4:44 PM CST
Where
Winnebago County, Oshkosh Wittman Fld
Measured
60 kt (69 mph) estimated gust
Property damage
$33,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.983, -88.550

Thunderstorm Wind, Kewaunee

When
September 13, 4:40 PM CST
Where
Kewaunee County, 2 mi N of Casco
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.600, -87.617

Hail, Kewaunee

When
September 13, 4:44 PM CST
Where
Kewaunee County, 4 mi NNW of Algoma
Measured
1.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
44.667, -87.467

Thunderstorm Wind, Outagamie

When
September 13, 4:45 PM CST to 5:05 PM CST
Where
Outagamie County, 6 mi W of Appleton
Measured
65 kt (75 mph) estimated gust
Property damage
$1.1 million
Reported by
NWS STORM SURVEY
Coordinates
44.267, -88.517

Hail, Door

When
September 13, 4:47 PM CST
Where
Door County, Forestville
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.683, -87.500

Thunderstorm Wind, Calumet

When
September 13, 4:54 PM CST to 4:55 PM CST
Where
Calumet County, Darboy
Measured
66 kt (76 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
44.233, -88.383

Thunderstorm Wind, Calumet

When
September 13, 5:00 PM CST
Where
Calumet County, New Holstein
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.950, -88.083

Thunderstorm Wind, Outagamie

When
September 13, 5:05 PM CST
Where
Outagamie County, Freedom
Measured
65 kt (75 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
44.383, -88.283

Thunderstorm Wind, Brown

When
September 13, 5:08 PM CST
Where
Brown County, 2 mi SW of Howard
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.550, -88.100

Thunderstorm Wind, Brown

When
September 13, 5:09 PM CST
Where
Brown County, 4 mi N of Wrightstown
Measured
56 kt (64 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.383, -88.167

Tornado, Brown

When
September 13, 5:09 PM CST to 5:12 PM CST
Where
Brown County, De Pere
Rating
F0
Path length
1.9 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
44.450, -88.050

Thunderstorm Wind, Brown

When
September 13, 5:11 PM CST
Where
Brown County, Ashwaubenon
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
44.467, -88.083

Thunderstorm Wind, Brown

When
September 13, 5:11 PM CST
Where
Brown County, De Pere
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
44.450, -88.050

Thunderstorm Wind, Brown

When
September 13, 5:15 PM CST
Where
Brown County, Green Bay
Measured
59 kt (68 mph) measured gust
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.517, -88.017

Thunderstorm Wind, Manitowoc

When
September 13, 5:15 PM CST
Where
Manitowoc County, Cooperstown
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.317, -87.767

Thunderstorm Wind, Manitowoc

When
September 13, 5:20 PM CST
Where
Manitowoc County, 3 mi ENE of Cooperstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.333, -87.717

Thunderstorm Wind, Door

When
September 13, 5:22 PM CST
Where
Door County, Sturgeon Bay
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.833, -87.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478695, 5478696, 5478697, 5478698, 5478700, 5478699, 5478708, 5478803, 5478701, 5478707, 5478702, 5478798, 5478801, 5478703, 5478802, 5478709, 5478799, 5478704, 5478800, 5478705, 5478706.